I receive many questions each day, and because these two are both from young women with hair loss questions, I am posting both questions in this one entry.
I am 21 year old girl. Till now i didnt hav any hair problems . But for the past 4 to > 5 months i am losing my hair like anything. My hairline is gettin broader andn is gettin thin these days.Neither of my parents hav balding problems nor anyone in our whole family.Wat should i do so that i can get my lost hair back? Is this possible to get all the lost hair ?? Which shampoo shd i use?
I would first have a good doctor see you and look for medical causes of hair loss (there are many). The following problems are amongst those that should be considered: anemia, thyroid disease, connective tissue disease, various gynecological conditions and emotional stress. It is also important to review the use of medications that can cause hair loss, such as oral contraceptives, beta-blockers, Vitamin A, thyroid drugs, coumadin and prednisone. Many other medications can also contribute to hair loss so if you are taking any drugs of any type, then that should be looked into as well. The following laboratory tests may be useful if underlying problems are suspected: CBC, Chem Screen, ANA, T4, TSH, STS, Androstenedione, DHEA-Sulfate, Total and Free Testosterone.
It is possible that a medical condition may be the cause of your hair loss, so before you jump to conclusions that you have genetic hair loss, I would have you checked out for these conditions. The shampoo you choose will have no impact on the hair loss so I always tell people to use what they like, what feels good, what smells good and what makes your hair look good. Also, please read my previous blog entries on Female Hair Loss.
I am a 22-yr.-old female and am experiencing thinning hair all over my scalp, with several spots void of any hair. Possibly related elements of my history include irregular periods, dermatitis and eczema (both on-scalp and elsewhere), a family history of thyroid disease, an often-unbalanced diet due to graduate school lifestyle :-), recent emotional stress, and use of 0.1% Tacrolimus ointment (one potential side effect of which is alopecia). I know you cannot diagnose me sight unseen, but I have one question I hope you can answer:
If one’s hair loss is related to use of a medication, stress, or a dietary deficiency, is the hair loss usually only temporary if the behaviors causing it are stopped?
Thank you very much for your time.
Sometimes the hair loss is temporary and sometimes not. The key is quick and accurate diagnosis and taking the proper action to go after the cause of the hair loss. The outline given to the first question above is appropriate for your medical work-up as well. If there is a genetic component, then the hair loss may be additive to the other contributing factors.